Kansas, 2013

Hail in Kansas, July 21, 2013

July 21, 2013 · NWS SGF · 1 event in 1 county or zone

A stalled out frontal boundary across the area developed an isolated thunderstorm which produced a report of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A stalled out frontal boundary across the area developed an isolated thunderstorm which produced a report of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 21, 5:49 PM CST, 6 hours 1 minute earlier.

Area forecast discussion, Jul 21, 5:49 PM CST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 PM CDT SUN JUL 21 2013

.SYNOPSIS...
ISSUED AT 140 PM CDT SUN JUL 21 2013

SUBTLE SHORTWAVES CROSSING THE WESTERN RIDGE THEN DESCENDING INTO
THE CENTRAL PLAINS TO BE A CHALLENGE BEFORE FRONT PUSHES THROUGH THE
REGION WEDNESDAY. TEMPTATION IS TO BLANKET POPS REGION WIDE...
THOUGH DID PROVIDE SOME INDICATION WHERE BETTER CHANCES WILL EXIST
AT TIMES AS WELL AS A GENERAL SOUTHWEST TO NORTHEAST GRADIENT TO
FIT NORTHWEST FLOW UPPER PATTERN.

&&

.UPDATE...
ISSUED AT 645 PM CDT SUN JUL 21 2013

HAVE MADE A FEW UPDATES TO THE FORECAST FOR THIS EVENING INTO THE
OVERNIGHT HOURS. A DRIER AIRMASS IN THE MID LEVELS IS CURRENTLY
SPREADING SOUTH ACROSS THE NORTHWESTERN PORTIONS OF THE FORECAST
AREA BEHIND A SHORTWAVE TROUGH THAT IS CURRENTLY PUSHING EAST
ACROSS THE EASTERN OZARKS EARLY THIS EVENING. SCATTERED SHOWERS
WITH A FEW RUMBLES OF THUNDER ARE CURRENTLY SPREADING EAST
ACROSS THE EASTERN OZARKS ASSOCIATED WITH THE TROUGH AND WILL
CONTINUE TO TRACK EAST THIS EVENING.

ANOTHER WEAK SHORTWAVE TROUGH IS CURRENTLY DIVING ACROSS KANSAS
AND WILL PUSH INTO THE MISSOURI OZARKS BY THE MID EVENING HOURS. THE
DRIER AIRMASS ACROSS THE NORTHWESTERN PORTIONS OF THE FORECAST
AREA WILL SUPPRESS PRECIPITATION CHANCES THERE...BUT BETTER
MOISTURE WILL GENERALLY REMAIN IN PLACE SOUTH OF THE INTERSTATE 44
CORRIDOR THROUGH MUCH OF THE EVENING HOURS. BEFORE THIS DRIER AIR
OVERSPREADS THE AREA EXPECT SHOWERS TO DEVELOP ACROSS SOUTHERN
MISSOURI IN THE NEXT TWO OR THREE HOURS AS THE WEAK UPPER LEVEL
TROUGH OVER KANSAS SPREADS INTO THE REGION ALONG WITH AN AREA OF
ISENTROPIC LIFT AND A LOW LEVEL JET. THESE FEATURES SHOULD PROVIDE
ENOUGH LIFT TO PRODUCE SOME PERIODS OF SHOWERS THIS EVENING IN THE
AREA OF BETTER MOISTURE SOUTH OF THE INTERSTATE 44 CORRIDOR THIS
EVENING. INSTABILITY WILL BE LIMITED SO NOT EXPECTING MUCH IN THE
WAY OF THUNDERSTORMS BUT THERE MAY BE JUST ENOUGH FOR A FEW
RUMBLES OF THUNDER TO OCCUR AT TIMES. THE DRIER AIRMASS WILL
OVERSPREAD THE ENTIRE AREA OVERNIGHT AND WILL BRING AN END TO THE
PRECIPITATION DURING THE EARLY OVERNIGHT HOURS.

SKIES WILL CLEAR FROM NORTHWEST TO SOUTHEAST OVERNIGHT AND WITH
MOIST GROUNDS FROM RECENT RAINS AND LIGHT WINDS...FOG DEVELOPMENT
WILL LIKELY OCCUR OVERNIGHT. THE BEST POTENTIAL WILL BE NORTH OF
THE INTERSTATE 44 CORRIDOR WHERE CLEARING WILL OCCUR THE EARLIEST.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 140 PM CDT SUN JUL 21 2013

CONVECTION HAVING A TOUGH TIME THIS AFTERNOON AS INSTABILITY REMAINS
LACKING DUE TO STORM DEBRIS FROM EASTERN KS/OK MCS KEEPING
TEMPERATURES IN CHECK.

ISOLATED TSRA TO REMAIN POSSIBLE ACROSS THE REGION DURING THE LATE
AFTERNOON INTO THIS EVENING WITHIN CONFLUENT FLOW HOWEVER SOMEWHAT
BETTER LATE AFTERNOON/EVENING TSRA CHANCES TO OCCUR WITHIN CLEARING
ON NORTH SIDE OF DISSIPATING MCS.  GFS/WRF ALSO DEPICT WEAK VORT
LOBE CROSSING REGION EARLY TONIGHT AND GFS IS ADVERTISING ML CAPE
WILL INCREASE WEST TO EAST OVERNIGHT THOUGH ANY UPDRAFTS WILL BE
WITHIN NARROW WINDOW AS CIN ALSO INCREASES AFTER MIDNIGHT.

MUCH OF THE REGION WILL SEE A LULL IN TSRA ACTIVITY FOR MUCH OF
MONDAY...THEN THE NEXT RIPPLE TO APPROACH EASTERN KS LATE IN THE DAY
LEADING TO SCATTERED TSRA.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 140 PM CDT SUN JUL 21 2013

TSRA CHANCES THROUGH TUESDAY TO BE TIED WITH WEAK VORTICITY MAXIMUMS
CAUGHT IN THE NORTHWEST FLOW.  CONFIDENCE IS FAIRLY HIGH THAT EACH
WILL RESULT IN SCATTERED TSRA...THOUGH TIMING OF WAVES SUSPECT.
REGION TO SEE A BETTER CHANCE FOR MORE WIDESPREAD STORM ACTIVITY ON
LATE TUESDAY INTO WEDNESDAY AS A COLD FRONT APPROACHES.
CONFIDENCE A BIT LOWER IN WHETHER THE FRONT WILL PUSH THROUGH OR
LAYUP AS THE CENTER OF THE CANADIAN HIGH IS SHOWING SIGNS OF
BUILDING EASTWARD ACROSS THE GREAT LAKES AS OPPOSED TO SOUTHWARD
INTO THE TN VALLEY.

12Z GFS HAS BACKED OFF THE STRENGTH OF AN APPROACHING SHORTWAVE
LATE IN THE WORK WEEK. 12Z SAT/00Z SUN MODELS HAD BEEN IN GOOD
AGREEMENT WITH THIS FEATURE...SO WILL LET ADDITIONAL RUNS PLAY OUT
BEFORE MAKING TOO MUCH OF AN ADJUSTMENT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 645 PM CDT SUN JUL 21 2013

A LOW LEVEL JET WILL DEVELOP THIS EVENING AND OVERNIGHT. LOW LEVEL
WIND SHEAR WILL DEVELOP AT THE TAF SITES WITH THIS LOW LEVEL JET
OVERNIGHT. THIS LOW LEVEL JET ALONG WITH A WEAK UPPER LEVEL
DISTURBANCE WILL HELP TO DEVELOP SHOWERS ACROSS SOUTHERN MISSOURI
DURING THE MID TO LATE EVENING HOURS. INSTABILITY IS ON THE WEAK
SIDE SO NOT EXPECTING MUCH IN THE WAY OF THUNDER THIS
EVENING...BUT A FEW EMBEDDED RUMBLES OF THUNDER WILL BE POSSIBLE
THIS EVENING BUT SHOULD NOT BE WIDESPREAD. HAVE INCLUDED A TEMPO
GROUP FOR SHOWERS IN THE BRANSON TAF. THIS ACTIVITY MAY CLIP THE
SPRINGFIELD AND JOPLIN TAF SITES BUT AT THIS TIME THE BETTER
POTENTIAL AND CONFIDENCE IS SOUTH OF THESE LOCATIONS.

THIS ACTIVITY WILL END DURING THE EARLY OVERNIGHT HOURS AND SKIES
WILL BEGIN TO CLEAR OVERNIGHT AND MAY ALLOW FOR SOME FOG TO
DEVELOP EARLY MONDAY MORNING.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON...BUT
CONFIDENCE AT THIS POINT THAT A TAF SITE WILL BE IMPACTED IS TOO
LOW TO INCLUDE ANY MENTION OF THUNDER AT THIS POINT.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

UPDATE...WISE
SHORT TERM...RUNNELS
LONG TERM...RUNNELS
AVIATION...WISE
Hazardous weather outlook, Jul 21, 11:08 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1208 AM CDT MON JUL 22 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230515-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1208 AM CDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED FOG RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL PERSIST DURING THE EARLY OVERNIGHT
  HOURS GENERALLY ALONG AND SOUTHWEST OF A PITTSBURG KANSAS TO
  MONETT TO WILLOW SPRINGS MISSOURI LINE. A FEW OF THESE STORMS
  MAY PRODUCE WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS.
  OTHERWISE...THE MAIN IMPACTS FROM THESE STORMS WILL BE FREQUENT
  LIGHTNING AND BRIEF HEAVY RAINFALL. STORMS ARE EXPECTED TO
  DIMINISH LATE TONIGHT.

  SKIES WILL CLEAR FROM NORTHWEST TO SOUTHEAST OVERNIGHT AND WITH
  LIGHT WINDS AND MOIST GROUNDS FROM RECENT RAIN SOME PATCHY FOG
  MAY DEVELOP OVERNIGHT GENERALLY NORTH OF THE INSTATE 44
  CORRIDOR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS THROUGH
  WEDNESDAY. A FEW STRONG STORMS WILL BE POSSIBLE TUESDAY
  AFTERNOON. THE OZARKS WILL REMAIN POSITIONED WITHIN A FAVORABLE
  PATTERN FOR BOTH OVERNIGHT AND AFTERNOON THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Jul 21, 6:55 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
755 PM CDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     2 E SPRINGFIELD         37.20N 93.25W
07/21/2013                   GREENE             MO   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN WITH A FEW WINDOWS BLOWN OUT.
            A STORM SURVEY WILL BE CONDUCTED ON THIS DAMAGE THIS
            EVENING.

&&

JSS
Local storm report, Jul 21, 8:25 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
925 PM CDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TORNADO          1 NE SPRINGFIELD        37.21N 93.27W
07/21/2013                   GREENE             MO   NWS STORM SURVEY

            A NWS STORM SURVEY INDICATED THAT AN EF-0 TORNADO TOUCHED
            DOWN NEAR THE INTERSECTION OF EAST CAIRO STREET AND SOUTH
            PICKWICK AVENUE. THE TORNADO TRAVELLED EAST ALONG EAST
            CAIRO STREET AND LIFTED AT THE INTERSECTION OF EAST CAIRO
            STREET AND GLENSTONE AVENUE. ESTIMATED WIND SPEEDS WITH
            THIS TORNADO WERE AROUND 60 MPH. THIS TORNADO DAMAGED
            MULTIPLE TREES AND CAUSED MINOR DAMAGE TO ROOFS.

&&

JSS
Special weather statement, Jul 21, 10:03 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1103 PM CDT SUN JUL 21 2013

MOZ093-101-220430-
MCDONALD MO-NEWTON MO-
1103 PM CDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCDONALD AND SOUTH
CENTRAL NEWTON COUNTIES UNTIL 1130 PM CDT...

AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GOODMAN...OR 7 MILES SOUTH OF NEOSHO...
MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50
MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE GOODMAN...NEOSHO AND STELLA.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE BIG
SUGAR CREEK STATE PARK.

PEOPLE IN NORTHERN MCDONALD AND SOUTHERN NEWTON COUNTIES...INCLUDING
GOODMAN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3678 9412 3660 9425 3672 9450 3688 9441
TIME...MOT...LOC 0403Z 296DEG 16KT 3676 9435

SCHAUMANN

The radar

The Springfield radar (KSGF), 115 km away, was scanning. The volume nearest the first event began at 05:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherokee

When
July 21, 11:50 PM CST
Where
Cherokee County, Crestline
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.170, -94.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454585.